clock menu more-arrow no yes

Here's why you shouldn't take extra-strength Tylenol

Extra-strength Tylenol contains potentially harmful levels of acetaminophen.
Extra-strength Tylenol contains potentially harmful levels of acetaminophen.
Katy Warner

Many over-the-counter and prescription drugs contain potentially harmful levels of acetaminophen — the active ingredient in Tylenol and other painkillers.

The FDA is now warning people against taking prescription drugs that include more than 325 milligrams of acetaminophen per pill — and it's a good idea to stop taking the over-the-counter drugs that contain this much, too.

Acetaminophen has been widely used for decades, and it surpassed aspirin in popularity sometime during the 1980s. Even though the FDA became aware of the risks posed by the drug as early as 1977,  it delayed taking action until recently. In the meantime, 150 Americans have died annually and tens of thousands have gone to the emergency room each year due to overdoses.

This occurs because when the body breaks down acetaminophen, it produces tiny amounts of a toxic byproduct called NAPQI. Normally, a natural antioxidant produced in the liver neutralizes this NAPQI, but excessive amounts of the toxin — produced by extra-large doses of acetaminophen — can overwhelm the liver, causing permanent damage, and in rare cases, death.

This past January, the FDA put out a safety alert for acetaminophen. Apparently, they felt that many people missed the memo, so they put out a reminder earlier this week.

The FDA safety alert applies specifically to prescription drugs: it tells doctors and pharmacists to avoid prescribing opioid-based painkillers (such as Vicodin and Percocet) that include more than 325 milligrams of acetaminophen per pill, because they're no more effective than low-dose formulations and can be dangerous. Many of these prescription products have already been voluntarily recalled, and in the future, the FDA plans to ban them, but for now, it's relying on health professionals to stop recommending and providing them.

Many over-the-counter drugs have potentially dangerous levels of acetaminophen too

There are dozens of products in any pharmacy that contain more than 325 milligrams of acetaminophen per pill — such as extra strength Tylenol (500 mg per pill), Tylenol cold and sore throat liquid (500 mg per dose), and even some drugs with as much as 625 mg per dose. Over the counter products make up about 80 percent of the $2.6 billion acetaminophen market.

The FDA says it'll address them in a future regulation, but the organization ProPublica — which conducted an extensive investigation into acetaminophen last year — alleges that pharmaceutical companies, such as McNeil (the maker of Tylenol) successfully pressured the FDA to exclude these products from the new 325 mg limit. Extra strength 500 mg pills make up about 92 percent of their acetaminophen sales.

Given the research and the FDA warning for prescription pills, it's smart to stop taking them anyway, and stick to lower-dose products (like regular Tylenol, which has 325 mg per pill) or acetaminophen alternatives, such as ibuprofen, the active ingredient in Advil.

To minimize liver damage and the chance of an overdose, the FDA also recommends against taking multiple acetaminophen-containing products (such as headache relief pills and cough syrup) at the same time, taking more doses than the package recommends in a 24-hour period, or mixing any acetaminophen-based medicine with alcohol.


Update: it's worth noting that for people with reduced kidney function, ibuprofen can also cause problems. If you have kidney problems, you should consult a doctor before taking it.